Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 29, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 2, 2001, 4:42 PM EDT for Macomb County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 2, 2001, 4:42 PM EDT (20:42 UTC)
- Expired
- Jun 2, 2001, 5:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Macomb County, MI
The radar
The Detroit radar (KDTX), 45 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 4:44 PM EDT | Hail 0.75 | Warren, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 447 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 022042 SVRDTX MIC099-022130- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 442 PM EDT SAT JUN 2 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACOMB COUNTY IN SOUTHEAST MICHIGAN * UNTIL 530 PM EDT * AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WARREN...10 MILES NORTH OF DOWNTOWN DETROIT...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FRASER...STERLING HEIGHTS AT 455 PM EDT MOUNT CLEMENS AT 510 PM EDT MACOMB TOWNSHIP AT 515 PM EDT NEW BALTIMORE...NEW HAVEN AT 525 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. v LAT...LON 4253 8310 4245 8300 4268 8272 4286 8276 KEYES JZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:39 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 2, 3:39 PM EDT, 1 hour 3 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 339 PM EDT SAT JUN 2 2001 STACKED LOW EASILY IDENTIFIED IN SATELLITE AND RADAR IMAGERY... TRACKING INTO WRN LOWER MI THIS AFTERNOON. THE WL SLOWLY PROGRESS EAST TONIGHT ACROSS THE NRN CWA...MEANDERING TO NRN NEW ENGLAND BY MONDAY...WITH A TROF AXIS EXTENDING BACK ACROSS THE FAR NRN LAKES. MEANWHILE...A PIECE OF ENERGY WL BREAK OFF FROM THE UPPER LOW MOVING ONSHORE OVER BRITISH COLUMBIA. THIS SHORTWAVE WL TRANSIT THE ROCKIES...PRODUCING CYCLOGENESIS IN THE SRN PLAINS. LINGERING HEAT-OF-THE-DAY CONVECTION WL WIND DOWN AFTER 6 PM AS MAX HEATING PASSES AND LOWER SURFACE DEW POINTS ADVECT IN FROM THE SW. LOTS OF PEA SIZED HAIL WITH THESE CELLS. FORCING ASSOCIATED WITH THE UPPER LOW IS UNIMPRESSIVE. Q-VECTOR CONVERGENCE IN THE 850-500MB LAYER BASICALLY DEPARTS THE NE PART OF THE CWA THIS EVENING. BEST DEFORMATION IN THE SAME LAYER REMAINS TO THE NORTH TONIGHT. CURRENT RADAR TRENDS SUGGEST LITTLE PRECIP UNDER THE HEART OF THE UPPER LOW...AND WL JUST GO SCT SHRA FOR THE OVERNIGHT. PLENTIFUL LOW LEVEL MOISTURE...CYCLONIC FLOW...AND DAYTIME HEATING WL BE PRESENT SUNDAY. EVEN SO...TEMPS ALOFT WARM SUBSTANTIALLY AS UPPER LOW PULLS AWAY...AND NVA WORKS IN AS WELL. ETA MODELS TRY TO PRODUCE A FEW HUNDRED JOULES OF SHALLOW INSTABILITY...BUT THE MID-50S DEW POINTS LOOK A BIT TOO HIGH. LOOKING TO THE WEST ACROSS IOWA AND MN...HEALTHY AMOUNT OF CU DEVELOPMENT...BUT NO SHRA. DEW POINTS ARE IN THE MID TO UPPER 40S...SO HARD TO SEE US EXCEEDING 50 BY MUCH. SO...AFTER CONSIDERING ADDING POPS...WL LEAVE THEM OUT. MID LEVELS SHOULD DRY OUT CONSIDERABLY DURING THE DAY...ESPECIALLY IN THE SOUTH. WL LET THINGS BECOME PARTLY SUNNY DURING THE AFTERNOON IN THE SOUTH...A FEEBLE ATTEMPT TO ADD A HINT OF OPTIMISM TO THE FORECAST. SUNDAY NIGHT...CWA IS PINCHED BETWEEN THE DEPARTING STACKED LOW...AND A DEVELOPING LOW IN THE SRN PLAINS. LOW LEVEL JET WL RAPIDLY TRANSPORT MOISTURE NORTH INTO THE MID-MS AND OHIO VALLEYS. HOWEVER...WEAK SURFACE RIDGE WL KEEP THE DEEP MOISTURE AT BAY...WITH PARTLY CLOUDY AND DRY CONDITIONS. DEEP MOISTURE WL CONTINUE TO WORK SLOWLY NORTH MONDAY AS INITIAL SRN PLAINS SURFACE WAVE EJECTS INTO MO...AND THE WARM FRONT TO THE SOUTH BECOMES BETTER DEFINED IN THE OHIO VALLEY. QG FRONTOGENESIS INCREASES IN THE 850-500MB LAYER IN SRN LOWER MI...AND THE DEFORMATION ZONE ALSO LIFTS NORTH INTO THE SRN ZONES DURING THE AFTERNOON. WL MENTION A CHANCE OF SHRA IN THE SOUTH MONDAY AFTERNOON. THRU THE FORECAST...ETA 2M TEMPS OFFER A GOOD COMPROMISE BETWEEN WARMER FWC AND COOLER MAV. EXTENDED...EXCEPT FOR A SHORTWAVE RIDGE TRANSITING THE LAKES ON TUESDAY...UPPER TROFFING WL HOLD IN THE ERN THIRD OF THE NATION THRU THIS EXTENDED PACKAGE. MODELS OVERALL IN GOOD AGREEMENT. THE ETAXX IS THE MAIN OUTLIER BY THE MIDDLE PART OF NEXT WEEK...ONLY BRINGING A TRICKLE OF ENERGY INTO THE REGION ON NW FLOW ALOFT. OTHER MODELS ARE PREFERRED IN BEING MORE AMPLIFIED...WITH A SIGNIFICANT UPPER TROF CUTTING UNDERNEATH AN UPPER HIGH IN NRN CANADA...AND MOVING INTO THE LAKES WED. MAIN BAROCLINIC ZONE WL BE SET UP JUST TO OUR SOUTH EARLY IN THE EXTENDED...WITH A LEAST TWO SURFACE WAVES MOVING ALONG THE BOUNDARY. ALWAYS TRICKY IN THE WARM SEASON...TRYING TO FIGURE HOW MUCH CONVECTION WL OCCUR IN THE WARM SECTOR...AS THIS COULD CUT OFF MUCH OF THE MOIST INFLOW UP OVER THE BOUNDARY. STILL LOOKS LIKE A GOOD SHOT AT RAIN...ESPECIALLY IN THE SOUTH...AS ONE WAVE ZIPS ACROSS INDIANA/OHIO TUE...AND A SECOND LATE TUE NIGHT/EARLY WEDNESDAY. THEN THE UPPER TROF SLIDES ACROSS...KEEPING US WITH A CHANCE OF SHRA THRU WED. SURFACE HIGH LOOKS TO DRY US OUT THU/FRI...BEFORE A NORTHWEST FLOW SHORTWAVE BRINGS A CHANCE OF SHRA SAT. .DTX...NONE. ZOLTOWSKI
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:15 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 30 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.